Article Text

Download PDFPDF

001 Risperidone induced seizures after cessation of clozapine
  1. Muhammad-Kazim Kanani
  1. Coventry and Warwickshire Partnership Trust

Abstract

Introduction Antipsychotic drugs are known to reduce the seizure threshold. clozapine, a second-generation antipsychotic is most associated with causing convulsions.

Case report A 70-year old gentleman with a diagnosis of Paranoid Schizophrenia had been stable on a daily dose of clozapine 150 mg. The patient wished to stop clozapine for a number of reasons. His clozapine was stopped and he was titrated on to risperidone 3 mg daily. Two weeks after being on risperidone monotherapy the patient attended the emergency department following a fall. Within the department he had two witnessed seizures. Following normal investigations a diagnosis of risperidone induced seizures was made and the medication stopped.

Discussion The incidence of seizures in non-epileptic patients attributed to the use of risperidone has been reported as 0.3%. The mechanism is unclear but it is interesting to note that a moderate risk of EEG abnormalities has been associated with it. Other risk factors such as old age and hypertension can also influence EEG changes. In contrast seizures with clozapine are dose-dependent (5% at doses above 600 mg/day) and associated with rapid titration. These effects are consistent with the process of kindling.

Conclusion A reminder that all antipsychotics can cause seizures. Clozapine is most commonly associated but has specific risk factors. Consideration of patient specific pro-convulsive factors is required before prescribing antipsychotics.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.